Accutane successful but with side effects

by Tammy M.
(St. Louis, MO, USA)

I am a 40-year-old woman who developed adult-onset acne in my early 30's. I only had mild acne as a teen so it wasn't horrible to deal with. My skin was glowing and beautiful most of my life but when my 30's hit, I had the worst acne of my life. I developed cystic, painful acne as well as dark brown spots all over my face, particularly on my lower cheeks and chin. I cried when I had to leave the house due to the embarrassment. I had to wear heavy makeup which made me look even worse. My dermatologist recommended generic Accutane but did warn me about side effects. I was hesitant but desperate so I tried it.

I was initially put on 40 mg tabs and was to escalate to 60 mg after one month. During the first week, my lips were extremely dry and cracking and my skin looked wrinkly. I guess wherever I had fine lines, they were magnified due to the extreme dryness. I also would feel out of sorts, not myself, moody. I had body cramps and hair loss. My skin did clear up significantly but I was unable to finish the suggested regimen. I stopped taking it on my own after about 4 weeks. I still have an entire month's supply in my closet that I never used. I had other symptoms that I now can relate to the Accutane.

Overall, I'm glad I tried it because my skin looks a lot better. I'm sure it doesn't look as good as it would have if I had completed the therapy. However, I am happy with the overall result as I now use minimal makeup and my natural beauty is once again visible. I advise paying close attention to your body and staying in constant contact with your physician if you decide to try it. I hope this information helps someone.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Accutane Journal or Story.